NTSB Identification: WPR09LA016
14 CFR Part 91: General Aviation
Accident occurred Saturday, October 18, 2008 in Parowan, UT
Probable Cause Approval Date: 11/09/2009
Aircraft: Heisler Lancair Legacy, registration: N151HT
Injuries: 1 Fatal,1 Serious.

NTSB investigators may not have traveled in support of this investigation and used data provided by various sources to prepare this aircraft accident report.

During departure, witnesses in the area reported that the airplane appeared unusually low and then entered a left turn. As the airplane entered the turn, items from the cockpit fell from the airplane. The airplane continued in the left turn until it impacted the ground. Examination of the wreckage revealed no evidence of preimpact mechanical malfunction. The airplane, by design, does not have a cockpit indication for the security of the canopy. Structural documentation of the canopy latching mechanism did not reveal any damage to the latching mechanism, which is indicative of it not being latched when the airplane impacted the ground. Based on post-mortem toxicology results, the pilot had likely recently used two different prescription painkillers that commonly result in impairment, and that may increase risk of seizure, particularly when used together. Based on his height and weight, poorly controlled blood pressure in spite of the use of at least two different medications to lower it, and the presence on autopsy of right-sided heart enlargement, he likely had obstructive sleep apnea, a condition associated with fatigue and cognitive impairment. His response to a real or perceived emergency may have been impaired by the medications themselves, by a seizure induced by the medications, or by the effects of possible obstructive sleep apnea. The pilot did have a single blocked small coronary artery, but the condition had been present and evaluated just over two years prior to the accident, with evidence of good blood flow in spite of the blockage. It is unlikely that the blockage was related to the accident. The pilot had not indicated high blood pressure, use of medications to treat high blood pressure, or use of prescription painkillers on his most recent application for airman medical certificate just over 16 months prior to the accident.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The pilot failed to secure the canopy prior to takeoff, resulting in his inability to control the aircraft during the takeoff. Contributing to the accident was the pilot’s impairment from prescription medications and possible obstructive sleep apnea.

Full narrative available

Index for Oct2008 | Index of months